Skip Over Navigation Links

Notice

Because of a lapse in government funding, the information on this website may not be up to date, transactions submitted via the we​bsite may not be processed, and the agency may not be able to respond to inquiries until appropriations are enacted. The NIH Clinical Center (the research hospital of NIH) is open. For more details about its operating status, please visit cc.nih.gov. Updates regarding government operating status and resumption of normal operations can be found at USA.gov.

Heparin Contaminant Conclusively Linked to Severe Adverse Reactions

Announcement
December 3, 2008

About a year ago, hundreds of people were sickened and dozens died after receiving the blood thinner heparin. Now, scientists have conclusively proven that a specific contaminant in the medicine was to blame.

The research was led by Ram Sasisekharan, Ph.D., of the Massachusetts Institute of Technology and supported by the National Institutes of Health’s National Institute of General Medical Sciences. The study appears online today in the New England Journal of Medicine. It provides definitive evidence that the contaminant, oversulfated chondroitin sulfate (OSCS), caused severe and sometimes fatal allergic reactions that occurred between November 2007 and January 2008.

Heparin is often administered during dialysis or following heart surgery. Like other medicines, heparin is routinely tested to ensure its safety before it is delivered to patients. The contaminant was able to slip through these safety screens because its structure, a complex chain of repeating sugar subunits, is similar to heparin’s.

Sasisekharan is an expert in analyzing complex sugar molecules. His research team developed new techniques to determine the chemical structure of OSCS and to detect it.

"In addition to monitoring the safety of heparin, the new techniques might also help ensure the safety of other pharmaceuticals, improving patient safety," said NIGMS Director Jeremy M. Berg, Ph.D. "This demonstrates the importance of sophisticated chemical methods in contributing to the safety of medications."

Building on Sasisekharan’s earlier research that strongly suggested OSCS caused the severe allergic responses, the current work proves the connection conclusively. It shows that virtually all of the adverse reactions occurred in clinics that had OSCS-contaminated heparin and that the patients’ reactions were consistent with the biological response to OSCS.

The tainted heparin was recalled in February 2008 and no deaths have occurred since the new screening measures were instituted.

This page last reviewed on November 14, 2014